Alert archive / Florida / Coastal Flood Statements in 2011

Coastal Flood Statement 11, NWS Miami, FL

May 1, 2011Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at May 1, 2011, 3:57 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It took effect at May 1, 2011, 8:00 AM EDT. It was in force for 58 hr.

The area

The counties it named.

The facts

Issued
May 1, 2011, 3:57 AM EDT (07:57 UTC)
In effect from
May 1, 2011, 8:00 AM EDT
Expired
May 3, 2011, 6:00 PM EDT
In force
58 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2594 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2594 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WHUS42 KMFL 010757
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
357 AM EDT SUN MAY 1 2011

...HIGH RISK OF RIP CURRENTS ATLANTIC COASTAL BEACHES OF SOUTH
FLORIDA TODAY INTO TONIGHT...

FLZ168-172-173-020800-
/O.NEW.KMFL.CF.S.0011.110501T1200Z-110502T1200Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
357 AM EDT SUN MAY 1 2011

SUSTAINED EAST WINDS OF 15 TO 20 MPH ALONG WITH A LOW TIDE IN THE
AFTERNOON AND AGAIN LATE TONIGHT WILL RESULT IN A HIGH RISK OF RIP
CURRENTS ALONG THE ATLANTIC COAST BEACHES OF MIAMI DADE, BROWARD,
AND PALM BEACH COUNTIES THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A
RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$

HTTP://WWW.WEATHER.GOV/MIAMI
3 follow-up statements
784 
WHUS42 KMFL 020728
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
328 AM EDT MON MAY 2 2011

...HIGH RISK OF RIP CURRENTS ATLANTIC COASTAL BEACHES OF SOUTH
FLORIDA TODAY INTO TONIGHT...

FLZ168-172-173-021530-
/O.EXT.KMFL.CF.S.0011.000000T0000Z-110503T1200Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
328 AM EDT MON MAY 2 2011

SUSTAINED EAST WINDS OF 15 TO 20 MPH ALONG WITH A LOW TIDE IN THE
AFTERNOON AND AGAIN LATE TONIGHT WILL RESULT IN A HIGH RISK OF
RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES OF MIAMI DADE...
BROWARD... AND PALM BEACH COUNTIES THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$


HTTP://WWW.WEATHER.GOV/MIAMI
874 
WHUS42 KMFL 030004
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
804 PM EDT MON MAY 2 2011

...HIGH RISK OF RIP CURRENTS ATLANTIC COASTAL BEACHES OF SOUTH
FLORIDA THROUGH TONIGHT...

FLZ168-172-173-031200-
/O.CON.KMFL.CF.S.0011.000000T0000Z-110503T1200Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
804 PM EDT MON MAY 2 2011

SUSTAINED EAST WINDS OF 15 TO 20 MPH ALONG WITH A LOW TIDE LATE
TONIGHT WILL RESULT IN A HIGH RISK OF RIP CURRENTS ALONG THE
ATLANTIC COAST BEACHES OF MIAMI DADE...BROWARD...AND PALM BEACH
COUNTIES THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$


HTTP://WWW.WEATHER.GOV/MIAMI
450 
WHUS42 KMFL 030754
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
354 AM EDT TUE MAY 3 2011

...HIGH RISK OF RIP CURRENTS ATLANTIC COASTAL BEACHES OF SOUTH
FLORIDA THROUGH TONIGHT...

FLZ168-172-173-032200-
/O.EXT.KMFL.CF.S.0011.000000T0000Z-110503T2200Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
354 AM EDT TUE MAY 3 2011

SUSTAINED EAST WINDS OF 15 TO 20 MPH ALONG WITH A LOW TIDE THIS
AFTERNOON WILL RESULT IN A HIGH RISK OF RIP CURRENTS ALONG THE
ATLANTIC COAST BEACHES OF MIAMI DADE...BROWARD...AND PALM BEACH
COUNTIES THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$


HTTP://WWW.WEATHER.GOV/MIAMI

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at May 1, 3:05 AM EDT, 52 minutes earlier.

Area forecast discussion, May 1, 3:05 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR CLIMATE SECTION
NATIONAL WEATHER SERVICE MIAMI FL
305 AM EDT SUN MAY 1 2011

...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES TODAY THROUGH MONDAY...
...DRY WEATHER EARLY THIS WEEK BEFORE SLIGHT CHANCE OF SHOWERS END OF WEEK...

.DISCUSSION...
HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES WILL CONTINUE TO
STRENGTHEN TODAY INTO MONDAY AND BUILD THE FLORIDA PENINSULA. THIS
WILL KEEP THE WEATHER DRY OVER THE CWA TODAY THROUGH MONDAY ALONG
WITH BREEZY EASTERLY WIND FLOW ALONG THE EAST COAST METRO AREAS.
THEREFORE...THERE WILL ALSO BE A HIGH RISK OF RIP CURRENTS ALONG
THE EAST COAST BEACHES OF SOUTH FLORIDA TODAY INTO MONDAY.

THE BREEZY EASTERLY WINDS WILL CONTINUE FOR VERY WARM LOWS IN THE
MID TO UPPER 70S OVER THE EAST COAST METRO AREAS FOR TONIGHT AND
MONDAY NIGHT. THESE LOWS WILL BE CLOSE THE MAXIMUM MINIMUM LOWS
FOR THIS TIME OF YEAR. MORE ON THIS IN THE CLIMATE SECTION BELOW.

THE HIGH WILL THEN SLOWLY WEAKEN AND SHIFT EAST INTO THE WESTERN
ATLANTIC WATERS TUESDAY INTO WEDNESDAY. THIS WILL ALLOW FOR A
COLD FRONT OVER THE CENTRAL UNITED STATES TO MOVE INTO CENTRAL
FLORIDA BY WEDNESDAY...AND ALLOW FOR SOME LOW LEVEL MOISTURE TO
START TO WORK INTO THE CWA ON WEDNESDAY. THEREFORE...THE WEATHER
WILL REMAIN DRY ON TUESDAY BUT ON WEDNESDAY THERE WILL BE A SLIGHT
CHANCE OF SHOWERS OVER THE CWA.

.EXTENDED FORECAST...
THE WEAK COLD FRONT WILL CONTINUE TO MOVE INTO SOUTH FLORIDA LATE
THIS WEEK KEEPING THE LOW LEVEL MOISTURE IN PLACE. SO WILL
CONTINUE THE SLIGHT CHANCE OF SHOWERS OVER SOUTH FLORIDA FOR LATE
THIS WEEK.

THE FRONT WILL THEN DISSIPATE BY FRIDAY NIGHT...AS ANOTHER HIGH
PRESSURE BUILDS INTO THE AREA FROM THE NORTH FOR NEXT WEEKEND.
SO THE DRY WEATHER WILL RETURN TO SOUTH FLORIDA FOR NEXT WEEKEND.

&&

.AVIATION...

&&

.MARINE...
THE WINDS OVER ATLANTIC AND BISCAYNE BAY WATERS TODAY INTO MONDAY
NIGHT WILL BE FROM THE EAST AT 15 TO 20 KNOTS. FOR REST OF THE CWA
WATER...THE WINDS WILL BE EASTERLY TODAY INTO MONDAY NIGHT...AS
SPEEDS WILL INCREASE FROM 15 KNOTS TODAY TO 15 TO 20 KNOTS TONIGHT
THROUGH MONDAY NIGHT. THIS WILL ALLOW FOR THE SEAS TO BE XXX

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES OVER SOUTH FLORIDA TODAY WILL BE IN THE
40S...DUE TO THE LOW LEVEL MOISTURE COMING IN FROM THE ATLANTIC
WATERS. HOWEVER...DRIER AIR WILL BE WORKING INTO THE CWA TONIGHT
INTO MONDAY. THIS WILL ALLOW FOR THE RELATIVE HUMIDITIES OVER THE
WESTERN INTERIOR AREAS TO FALL INTO DOWN TO AROUND 35 PERCENT FOR
COUPLE OF HOURS ON MONDAY AFTERNOON. SO WILL CONTINUE TO MONITOR
THE LATEST MODEL RUNS FOR THE RELATIVE HUMIDITIES ON MONDAY FOR
POSSIBLE FIRE WEATHER STATEMENTS OR WARNINGS.

&&

.CLIMATE...
HERE ARE THE FORECAST LOWS AND WARMEST MINIMUM LOWS FOR THE EAST
COAST AREAS TONIGHT AND AGAIN MONDAY NIGHT. THE WEST INTERIOR AND
WEST COAST METRO AREAS COULD EVEN SEE RECORD HIGHS TODAY.

           05/02/2011       05/02/2011       05/03/2011       05/03/2011
CITIES   FORECAST LOWS  WARMEST MIN LOWS   FORECAST LOWS  WARMEST MIN LOWS
MIA           78            79 - 2010           77            79 - 1997
FLL           79            77 - 2004           78            78 - 1997
PBI           77            77 - 2004           76            76 - 2010
MIA BEACH     78            78 - 1953           77            79 - 1997

ALSO THE WESTERN INTERIOR AND WEST COAST METRO AREAS COULD EVEN SEE
RECORD HIGHS TODAY WHICH ARE:

           05/01/2011         05/01/2011
CITIES    FORECAST HIGHS     RECORD HIGHS
NAPLES         91              91 - 1994
LA BELLE       93              95 - 1971
IMMOKALEE      94              93 - 1990

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  86  77  86  76 / 10 10 10 10
FORT LAUDERDALE  85  79  85  78 / 10 10 10 10
MIAMI            86  78  86  77 / 10 10 10 10
NAPLES           91  70  91  70 / 10 -  -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...54/BNB
AVIATION/RADAR/FIRE...52/PS
Hazardous weather outlook, Apr 30, 7:13 PM EDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
713 PM EDT SAT APR 30 2011

FLZ063-066>075-168-172>174-011000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
713 PM EDT SAT APR 30 2011

...MODERATE RISK OF RIP CURRENTS ALONG EAST COAST BEACHES...
...WILDFIRES CONTINUE EAST OF NAPLES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: EAST WINDS OF 10 TO 15 MPH WITH HIGHER GUSTS ARE
EXPECTED THROUGH THE NIGHT ALONG THE EAST COAST AND THIS WILL KEEP
A MODERATE RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES OF PALM
BEACH, BROWARD, AND MIAMI-DADE COUNTIES.

VISIBILITY: WILDFIRES CONTINUE TO BE ACTIVE IN THE AREA EAST OF NAPLES
NORTH AND SOUTH OF ALLIGATOR ALLEY AND EAST OF GOLDEN GATE ESTATES.
SMOKE FROM THOSE FIRES COULD RESULT IN REDUCED VISIBILITIES
ACROSS THE NAPLES AND ALLIGATOR ALLEY AREAS THROUGH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RISK OF RIP CURRENTS WILL SIGNIFICANTLY INCREASE ALONG THE
ATLANTIC BEACHES SUNDAY AS EASTERLY WINDS INCREASE TO 15 TO 20
MPH. THIS HIGH RISK OF RIP CURRENTS WILL LIKELY PERSIST THROUGH AT
LEAST THE EARLY PART OF THE WEEK.

REDUCED VISIBILITIES, POOR AIR QUALITY ASSOCIATED WITH SMOKE, AND
FIRES MOVING CLOSER TO RESIDENTIAL AREAS WILL REMAIN A CONCERN
OVER THE NEXT FEW DAYS IN WESTERN COLLIER COUNTY UNTIL THE FIRES
BECOME FULLY CONTAINED MAINLY DUE TO THE INCREASED EASTERLY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:30 PM EDTSpecial Marine WarningMFL60 min

Nearby

Coastal Flood Statements in Florida, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.